Telmisartan-induced lithium intoxication in a patient with schizoaffective disorder

Authors


Email: akwei1@yahoo.com.tw

LITHIUM HAS BEEN used as a mood stabilizer in mood disorders. Lithium intoxication may be fatal, and it should be closely monitored when it is used. Telmisartan is an anti-hypertensive agent, which selectively blocks the angiotensin II type 1 receptor (AT1) and then lowers blood pressure. To our knowledge, lithium intoxication caused by the combined use of AT1 blockers in psychiatric patients has been rarely reported.1,2 This article describes the management of lithium intoxication in a schizoaffective patient taking lithium in combination with telmisartan.

A 52-year-old woman had been diagnosed as having schizoaffective disorder since the age of 20. The patient had been admitted to hospital for several times over the past 30 years due to poor compliance. After being given medications including lithium 900 mg/day and haloperidol 20 mg/day, the patient's condition had been stable for a period of time. In 2007, the patient developed sustained hypertension and was diagnosed with hypertensive cardiovascular disease. Thereafter, she was treated with bisoprolol 5 mg/day. Of note, additional telmisartan 40 mg/day was prescribed in February of 2008 to further control her unstable hypertension. Her lithium blood levels before the addition of telmisartan ranged between 0.83 meq/L and 1.02 meq/L. In March of 2008, however, the patient suddenly experienced nausea, vomiting, severe diarrhea and conscious disturbance. She was then sent to the emergency department of a general hospital. Laboratory results were as follows: lithium, 2.6 meq/L; blood urine nitrogen (BUN), 76.0 mg/dL; creatinine, 4.2 mg/dL; sodium, 133.0 mmol/L; and potassium, 7.0 mmol/L. The patient was diagnosed as having acute renal failure, hyperkalemia and lithium intoxication. She received immediate hemodialysis. After the hemodialysis, all her laboratory results returned to normal (BUN, 27.0 mg/dL; creatinine, 1.2 mg/dL; sodium, 139.0 mmol/L; potassium, 3.7 mmol/L) and her lithium was replaced by valproic acid 1000 mg/day. The patient was discharged after her condition stabilized. Her renal function remained normal as at the time of writing.

The exact mechanisms of telmisartan-induced lithium intoxication remain unclear. Many studies report that the activation of AT1 leads to increasing systematic vessel constriction, elevation of norepinephrine release, stimulation of sodium reabsorption in the proximal convoluted tubule (PCT) and secretion of aldosterone by the adrenal cortex.1,2 Therefore, it is thought that binding of telmisartan to AT1 might have resulted in decreasing sodium reabsorption in the PCT and reduction of aldosterone secretion. Subsequently, hyperkalemia developed due to the increasing concentration of potassium followed by lowered sodium blood level. The depletion of sodium might have in turn contributed to lithium reabsorption in the PCT, eventually leading to lithium intoxication.2 This supposition is reasonably supported by the patient's clinical manifestations and the laboratory results. In conclusion, patients may be at risk of lithium intoxication when they receive AT1 blockers concomitantly. Informed patient consent to publish this letter is appreciated.

Ancillary